Hail, Benton
- When
- September 21, 12:03 PM CST
- Where
- Benton County, 1.47 mi NNE of Atkins
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.000, -91.860
Quarter-sized hail fell in Atkins, IA at 103 pm CDT September 21.
During the afternoon of September 21, a cold front pushed a line of showers and thunderstorms across eastern Iowa, northwest Illinois and northeast Missouri. Hail up to the size of a golf ball fell in and around Cedar Rapids and wind gusts in excess of 60 mph were observed in areas along and north of Interstate 80.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
During the afternoon of September 21, a cold front pushed a line of showers and thunderstorms across eastern Iowa, northwest Illinois and northeast Missouri. Hail up to the size of a golf ball fell in and around Cedar Rapids and wind gusts in excess of 60 mph were observed in areas along and north of Interstate 80.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 21, 2:40 AM CST, 9 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 AM CDT TUE SEP 21 2010 .SYNOPSIS... SUMMERTIME AIRMASS IN PLACE OVER THE CWFA THIS MORNING. A COLD FRONT EXTENDED FROM NW KS NORTHEAST THROUGH NW IA AND ERN MN WITH WIDESPREAD TSRA OCCURRING ONLY THE FRONT. FURTHER EAST STRONG SLY FLOW WAS KEEPING TEMPERATURES QUITE MILD FOR A LATE SEPTEMBER NIGHT WITH LOW 70S COMMON ACROSS THE CWFA. MID TO UPPER 60 DEWPOINTS ALSO COVERED THE REGION. ON THE 00Z UPPER AIR ANALYSIS THE UPPER RIDGE HAS MOVED EAST INTO THE GREAT LAKES WITH BROAD TROFFING IN PLACE FROM THE HIGH PLAINS WEST THROUGH THE PACIFIC COAST. S/W/S WERE EMBEDDED IN THE TROFF OVER THE NRN HIGH PLAINS AND ALSO OVER THE GREAT BASINS. MOIST SLY H8 FLOW PRECEDED THE UPPER TROF AND WAS FEEDING 12 TO 16C DEWPOINTS INTO THE CONVECTION ONGOING OVER THE PLAINS AND NORTH CENTRAL U.S. && .SHORT TERM...TODAY AND TONIGHT... MODELS ARE CONSISTENT IN STALLING THE FRONT OVER IA/NRN IL BY THIS EVENING AS IT STARTS TO LINE UP WITH THE MID LEVEL FLOW AND WITH THE APPROACH OF THE NRN PLAINS/CENTRAL ROCKIES S/W THIS AFTERNOON. EXPECT TSRA CURRENTLY OVER NW IA TO DROP SE INTO THE NWRN CWFA THIS MORNING AND THEN ACROSS THE REST OF THE AREA THIS AFTERNOON. AREA IS OUTLOOKED BY SPC WITH A SLIGHT RISK FOR SEVERE STORMS WHICH LOOKS REASONABLE CONSIDERING THE HIGH CAPE EXPECTED AHEAD OF THE FRONT THIS AFTERNOON AND WITH MARGINAL DEEP LAYER SHEAR. THE MAIN THREAT MAY BE DAMAGING WINDS WITH THE HAIL THREAT LIMITED TO INITIAL STORM DEVELOPMENT THIS AFTERNOON/EARLY THIS EVENING SINCE MODELS SOUNDING SATURATE THE COLUMN QUICKLY AND WITH WBZ/S IN EXCESS OF 11KFT. THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY RAINS ESPECIALLY TONIGHT WITH THE BOUNDARY STALLED OVER THE AREA AND MODELS SHOWING THE VEERING LLJ CONTINUING TO FEED HIGHER H8 DEWPOINTS INTO SE IA/NE MO. THERE IS SOME UNCERTAINTY IN PLACEMENT OF HEAVY RAIN THREAT FOR TONIGHT. MODEL QPF SUGGEST SRN IA/NRN MO BUT LOW LEVEL FORCING AND UPPER DIVERGENCE SUGGESTS THE THREAT MAY BE FURTHER NORTH. CONSIDERED ISSUING A FLASH FLOOD WATCH FOR THE SRN CWFA FOR TONIGHT...BUT HELD OFF DUE TO THE UNCERTAINTY. TEMPS TO REMAIN QUITE WARM TODAY ESPECIALLY CENTRAL AND SOUTH WITH HIGHS JUST A LITTLE COOLER THAN YDA/S HIGHS. SINCE THE BOUNDARY WILL STILL BE OVER THE AREA TONIGHT AND WITH EXTENSIVE CLOUD COVER FROM THE CONVECTION LOW SHOULD STAY IN THE 60S OVER MOST OF THE AREA. ..DLF.. .LONG TERM...WEDNESDAY THROUGH MONDAY... FORECAST FOCUS IS ON TEMPERATURES AND RAIN CHANCES LATE WED THROUGH FRI AS ACTIVE BOUNDARIES CONTINUE TO INTERACT WITH THE WARM AND VERY MOIST AIRMASS FEEDING INTO THE REGION. CHALLENGE WED WILL BE LOCATION OF THE FRONT...THAT IS GENERALLY DEPICTED STALLED S-SW TO E-NE ACROSS THE FORECAST AREA WITH AN ON-GOING DECAYING MCS IN THE MORNING. THIS FRONT SHOULD THEN LIFT BACK NORTH DURING THE DAY AS THE NEXT CYCLONE DEVELOPS IN THE PLAINS IN RESPONSE TO THE NEXT UPPER SHORTWAVE LIFTING OUT OF THE SW. GFS REMAINS SLOWEST WITH THIS NORTHWARD RETREAT AND HAVE KEPT FORECAST CLOSER TO THE NAM AND ECMWF THAT LIFT THE BOUNDARY ALONG OR NORTH OF THE HIGHWAY 20 CORRIDOR BY AFTERNOON. THIS SHOULD BATHE THE ENTIRE AREA IN THE WARM...MOIST AIRMASS WITH HIGHS GENERALLY IN THE 80S. THE WARM AIR ADVECTION WILL ALSO SPREAD H7 TEMPERATURES OF 8 TO 10 DEG C ACROSS IA BY AFTERNOON...EFFECTIVELY CAPPING ANY THUNDERSTORM DEVELOPMENT DURING THE DAY. WILL...HOWEVER...CONTINUE WITH LOW CHANCE POPS FOR THUNDERSTORMS THROUGH THE DAY...MAINLY TO ACCOUNT FOR ANY LINGERING ACTIVITY IN THE MORNING. WED NIGHT...THE SURFACE WARM FRONT WILL BE WELL NORTH OF THE FORECAST AREA WITH THE LOW LEVEL JET AND BULK OF UPPER LEVEL SHORTWAVE FORCING FAVORING MCS DEVELOPMENT WELL TO THE NW OF THE FORECAST AREA. HOWEVER...THERE IS A SUGGESTION OF A WEAKER WING OF WARM ADVECTION AND H8 CONVERGENCE ON THE SLOWLY VEERING 40 PLUS KT H8 JET DEVELOPING OVER THE FORECAST AREA AND WILL MAINTAIN CHANCE POPS FOR ELEVATED CONVECTION. THU AND THU NIGHT...SURFACE CYCLONE TRACKS FROM THE CENTRAL PLAINS NORTHEAST INTO THE UPPER GREAT LAKES...DRIVING THE COLD FRONT SE THROUGH THE LOCAL AREA THU NIGHT. WITH CONSENSUS TIMING SHOWING AN OVERNIGHT FROPA AND CAPPING H7 OVER THE AREA DURING THE DAY THU...HAVE LOWERED THU AFTERNOON THUNDERSTORM CHANCES AND CONFINED POPS TO THE NW. IN THE BREEZY PREFRONTAL WARM SECTOR...TEMPERATURES SHOULD AGAIN SOAR WELL INTO THE 80S. OVERNIGHT...KEPT LIKELY POPS ACROSS THE AREA WITH WIDESPREAD QPF IN THE QUARTER TO HALF INCH RANGE LIKELY ON THE CONSERVATIVE SIDE GIVEN THE AXIS OF PW OF NEARLY 200 PERCENT OF NORMAL SHOWN BY THE GFS OVER THE AREA. FRI STILL LOOKS MUCH COOLER FOLLOWING THE STRONG FROPA AND LOWERED HIGHS SOME WITH BRISK COLD ADVECTION NW WINDS HOLDING TEMPERATURES IN THE 60S AND 70S. OVER THE WEEKEND...THE GFS AND ECMWF HAVE TRENDED TOWARD A MORE SIMILAR SOLUTION WITH A DEEP UPPER LOW DEVELOPING OVER THE OHIO VALLEY...WHICH IS A SIGNIFICANT DEPARTURE FOR EACH MODEL FROM EARLIER RUNS. THIS STILL FAVORS A SOMEWHAT COOL AND UNSETTLED PATTERN FOR THE WEEKEND AND NO CHANGES MADE TO THE FORECAST BEYOND FRI. ..SHEETS.. && .AVIATION... TSRA SHOULD IMPACT ALL TAF SITES FROM THIS AFTERNOON INTO TONIGHT. INITIAL ONSET OF TSRA THIS AFTERNOON IS COVERED WITH A VCTS AT ALL LOCATIONS. TEMPOS WERE USED FOR THIS EVENING TO COVER THE PERIOD WHEN COVERAGE SHOULD BE THE GREATEST. THE AREA IS OUTLOOKED FOR SEVERE TSRA WITH THE MOSTLY LIKELY THREAT BEING DAMAGING WINDS. EXPECT IFR/LIFR CONDITIONS WITH THE STRONGEST STORMS. COVERAGE OF TSRA TO DECREASE AFTER MIDNIGHT. ..DLF.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 510 AM CDT TUE SEP 21 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 510 AM CDT TUE SEP 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL SPREAD INTO EAST CENTRAL IOWA BY LATE THIS MORNING AND OVER THE REST OF THE AREA DURING THE AFTERNOON AND WILL CONTINUE THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORMS WINDS...BUT LARGE HAIL COULD ALSO OCCUR THIS AFTERNOON. THE THUNDERSTORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINS MAINLY THIS EVENING...ESPECIALLY SOUTH OF INTERSTATE 80. WIDESPREAD AMOUNTS OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THE RUNOFF FROM THE HEAVY RAINS COULD CAUSE SOME MINOR FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FRONTAL BOUNDARY LINGERING OVER THE REGION WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT FROM WEDNESDAY THROUGH THURSDAY NIGHT. ON WEDNESDAY...THERE IS A LOW POTENTIAL FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND. THIS RISK IS GREATEST IN THE LATE AFTERNOON AND EVENING HOURS NORTHWEST OF A LINE FROM MANCHESTER TO MARENGO...WHERE THE STORM PREDICTION CENTER HAS A SLIGHT RISK. THURSDAY AND THURSDAY NIGHT...ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY WITH MORE WIDESPREAD THUNDERSTORMS LIKELY THURSDAY NIGHT WITH THE PASSAGE OF A COLD FRONT. SOME 0F THE STORMS OVERNIGHT THURSDAY MAY BE CAPABLE OF PRODUCING WIND GUSTS OVER 50 MPH. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE LIKELY WITH STORMS THURSDAY NIGHT. LOCAL RAINFALL AMOUNTS AS HIGH AS 1 TO 3 INCHES MAY RESULT IN MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. ALSO REPORTS OF RAINFALL IN EXCESS OF 1 INCH WOULD BE APPRECIATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 AM CDT TUE SEP 21 2010
IAZ040-211515-
BUCHANAN-
921 AM CDT TUE SEP 21 2010
...LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL...
AT 913 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
HAZLETON TO 10 MILES WEST OF JESUP...MOVING EAST NORTHEAST AT 45 MPH.
* THUNDERSTORMS WILL BE NEAR...
JESUP AROUND 925 AM CDT...
AURORA AROUND 930 AM CDT...
INDEPENDENCE AROUND 935 AM CDT...
LAMONT AROUND 940 AM CDT...
ROWLEY AROUND 945 AM CDT...
WINTHROP AND QUASQUETON AROUND 950 AM CDT...
ONE HALF INCH DIAMETER HAIL...STRONG GUSTY WINDS IN EXCESS OF 35 MPH
AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH THIS LINE OF STORMS.
SOME LOCATIONS WILL SEE REPEATED THUNDERSTORM ACTIVITY RESULTING IN
LOCALIZED RAINFALL IN EXCESS OF AN INCH... WHICH WILL PRODUCE PONDING
OF WATER ON ROADS AND IN LOW-LYING AREAS.
IF YOU HEAR THUNDER... MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4237 9161 4235 9207 4246 9207 4247 9209
4264 9208 4265 9161
TIME...MOT...LOC 1417Z 269DEG 37KT 4257 9194 4245 9221PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 AM CDT TUE SEP 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM HAIL ESE JESUP 42.47N 92.06W
09/21/2010 E0.25 INCH BUCHANAN IA TRAINED SPOTTER
SMALL HAIL AND VERY HEAVY RAIN
&&
TASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 AM CDT TUE SEP 21 2010
IAZ040-041-211600-
BUCHANAN-DELAWARE-
957 AM CDT TUE SEP 21 2010
...STRONG THUNDERSTORM WITH GUSTY WINDS AND SMALL HAIL...
AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF AURORA...OR NEAR
INDEPENDENCE...MOVING NORTHEAST AT 40 MPH.
* THE THUNDERSTORM WILL BE NEAR...
AURORA AROUND 1000 AM CDT...
LAMONT AROUND 1005 AM CDT...
DUNDEE AROUND 1010 AM CDT...
PEA TO PENNY SIZE HAIL...STRONG GUSTY WINDS IN EXCESS OF 35 MPH AND
BRIEF TORRENTIAL RAIN CAN BE EXPECTED WITH THIS STORM.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4258 9151 4246 9192 4260 9196 4265 9182
4265 9155
TIME...MOT...LOC 1455Z 249DEG 35KT 4255 9181SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1107 AM CDT TUE SEP 21 2010 IAZ040-041-211730- BUCHANAN-DELAWARE- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER 1107 AM CDT TUE SEP 21 2010 ...LINE OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN... AT 1100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM SOUTHWEST OF INDEPENDENCE TO WINTHROP TO NORTH OF MANCHESTER. THE LINE WAS MOVING SLOWLY EAST WITH THE INDIVIDUAL STORMS MOVING NORTHEAST AT 35 MPH. THE MAIN THREAT WILL BE LOCALLY VERY HEAVY RAIN AMOUNTS IN EXCESS OF 1 TO 1.5 INCHES AS STORMS MOVE OVER THE SAME AREAS REPEATEDLY FROM NEAR INDEPENDENCE TO MANCHESTER. THIS WILL RESULT IN PONDING WATER ON ROADS AND FLOODING OF SMALL STREAMS...CREEKS AND LOW-LYING AREAS. IN ADDITION... THE STRONGEST STORMS WILL PRODUCE GUSTY WINDS OF 30 TO 40 MPH AND SMALL HAIL.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1241 PM CDT TUE SEP 21 2010 IAZ051-052-211900- BENTON-LINN- INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS 1241 PM CDT TUE SEP 21 2010 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS... AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS FROM NEAR VINTON... TO NEWHALL... BLAIRSTOWN AND BELLE PLAINE... MOVING NORTHEAST AT 40 MPH. THIS ACTIVITY WILL OVERSPREAD MUCH OF NORTHERN AND WESTERN LINN COUNTY THROUGH 2 PM. THE STORMS WILL BRING PERIODS OF VERY HEAVY RAIN WITH AMOUNTS IN EXCESS OF A HALF INCH OCCURRING IN LESS THAN 30 MINUTES. SOME AREAS WILL SEE REPEATED DEVELOPMENT WHICH WILL RESULT IN LOCALIZED HIGHER AMOUNTS OF 1 TO 2 INCHES. THIS WILL RESULT IN PONDING OF WATER ON ROADS AND FLOODING SMALL STREAMS...CREEKS AND LOW-LYING AREAS. IN ADDITION... THE STRONGEST STORMS WILL PRODUCE GUSTY WINDS OF 30 TO 40 MPH AND PEA TO PENNY SIZE HAIL. IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR UNTIL THE STORM HAS PASSED.
The Quad Cities radar (KDVN), 114 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
11 hail, 8 thunderstorm wind. Local standard time, as filed.
Quarter-sized hail fell in Atkins, IA at 103 pm CDT September 21.
Quarter-sized hail fell in Hiawatha, IA at 118 pm CDT September 21.
Quarter-sized hail fell about 5 miles north northeast of Cedar Rapids, IA at 119 pm CDT September 21.
Golf ball-sized hail fell in Cedar Rapids, IA at 125 pm CDT September 21.
Golf ball-sized hail fell in Marion, IA at 125 pm CDT September 21. This report was relayed by KCRG.
Quarter-sized hail fell in Marion, IA at 125 pm CDT September 21.
Ping pong ball-sized hail fell about 2 miles northwest of Marion, IA at 131 pm CDT September 21.
Quarter-sized hail fell in Cedar Rapids, IA at 140 pm CDT September 21. This report was relayed by Linn County EMA.
Wind gusts estimated to be 60 mph were observed in Monticello, IA at 154 pm CDT September 21.
Wind gusts estimated to be 60 mph blew down several 2 inch diameter tree branches in Monticello, IA at 154 pm CDT September 21.
Wind gusts estimated to be 65 mph blew a power pole and large tree down in Monticello, IA around 155 pm CDT September 21.
Wind gusts estimated to be 70 mph snapped some large trees off at the base in a mobile home park about 1 mile north of Monticello, IA around 155 pm CDT September 21. Some of the trees fell onto some cars.
Wind gusts estimated to be 75 mph blew a semi-truck over on Highway 136 about 3 miles south of Cascade, IA around 2 pm CDT September 21.
Wind gusts estimated to be 70 mph blew a tree and flagpole down about 1 mile north of Monticello, IA around 205 pm CDT September 21. A trampoline was also blown over onto its side. This report was relayed by NWS MKX.
Quarter-sized hail fell in Key West, IA at 235 pm CDT September 21.
Wind gusts estimated to be 65 mph split a tree in half in Tipton, IA around 250 pm CDT September 21. A large branch from the tree fell onto some power lines.
Wind gusts estimated to be 60 mph were observed about 4 miles south southwest of Wheatland, IA around 310 pm CDT September 21.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258936, 258937, 258941, 258942, 258944, 258979, 258945, 258946, 258949, 258950, 258951, 258981, 258952, 258956, 258958, 258962, 258967, 258969, 258972.